What assessment should be made as nurse and how would your findings influence your decision if you had a patient who is taking pain meds like Vicodin 1-2 tab every 6hrs prn pain, Percocet 1-2 tab...

What assessment should be made as nurse and how would your findings influence your decision if you had a patient who is taking pain meds like Vicodin 1-2 tab every 6hrs prn pain, Percocet 1-2 tab every 6hrs prn pain, Morphine 2-8mg IV every 2hrs prn pain & Demerol 50-100 mg IM every 4-6 hrs prn pain?

Asked on by ladyc60

1 Answer | Add Yours

kipling2448's profile pic

kipling2448 | (Level 3) Educator Emeritus

Posted on

This question had been held a long time by another educator and then released.  The probable reason for that is because a highly technical medical question is beyond the purview of this service.  There are no pharmacists, toxicologists or physicians answering questions on eNotes.  What can be suggested from the little bit of information provided in the question is that the presumably hypothetical patient in question is in an unbelievable amount of pain.  All four of the medicines prescribed are pain killers.  Both Vicodin and Demerol are narcotic analgesics and, as such, directly affect the central and sometimes peripheral nervous systems.  Morphine, of course, is derived from opium, and represents an intermediate stage in the process through which heroin is manufactured.   Morphine is the psychoactive element in opium.  Demerol affects the nervous system much the way morphine does, by attaching to the opioid receptors in the nervous system.  Percocet is also an opioid.  In short, these are all powerful pain killers that, prescribed concurrently, would indicate a very serious underlying problem.  Unfortunately, however, the student’s question provided no information on the patient other than the list of medications and dosages.  Is the patient undergoing intensive chemotherapy, for instance, the kind that would be used for patients diagnosed with Acute Myelogenous Leukemia, or is he or she recovering from a surgical procedure, suffering from third-degree burns over a large portion of his or her body, or has the patient been in a car accident involving compound fractures and lacerations?  Are there allergies to medications?  Does the patient have a history of addiction to opiates?  Without more information that was provided in the posted question, it is unreasonable to expect a detailed answer.  All that can be gleaned from what information was provided is that the patient is in a lot of pain, and apparently is not suffering from interactions associated with incompatible medications.

We’ve answered 318,949 questions. We can answer yours, too.

Ask a question